Hi I was diagnosed with hypothroidism on Christmas Eve after blood tests. My symptoms are tiredness joint pain numbness in left arm and leg

Dizziness to name a few. GP rang me as soon as blood tests came back to see him urgently. My TSH was 79 and T4 6.4. I have taken 25mg levothyroxine for 2weeks and this has now been increased to 50mg. I have further blood test for immune antibodies at beginning of Feb. I was so relieved to find out what was wrong but since then my symptoms have worsened and I feel exhausted, sleeping most of the day and my brain is numb and my joints are so stiff it is painful to move. Do you think these symptoms are normal and will I start to feel an improvement soon? I feel so low at the moment. Thanks

8 Replies

  • So sorry you are feeling awful. It is hard to do anything when joints and muscles are so stiff. I wonder if you might also be low in some vitamins and minerals, which help to process thyroxine and may also be contributing to your symptoms. Try asking your GP to test iron, Vit D, Ferritin, B12 and folate. These are usually low in hypo patients and you are very hypo!

    Another point is to make sure your thyroxine is taken at least an hour before food and well away from iron supplements. Some people take it at bedtime and a study has shown this to be helpful.

    When you get results, post here with the reference ranges for comments. Finally you may not be on a high enough dose. I expect your GP will be increasing it after a blood test. If not, ask for it to be checked again, as 50 is probably not enough long term. Do hope you begin to feel better soon.

  • I was taking 75 when I was first diagnosed with a TSH of 8 so you most probably are undermedicated. I take 50 mcg. now as I became hyper but my symptoms cleared up after a few weeks. Hope you are feeling better soon.

  • Thank you so much for your replies. My GP said he wanted to increase medication gradually as it could be dangerous to start on a high level. He has requested vitamin d levels checked in next blood test. I will post results as you said. It is such a relief to find this Support Group as I have read other people's posts and no longer feel alone.

  • Your GP sounds a very sensible person. Mine put me on 75 straight away for a TSH of 8 which was a very stupid thing to do as I am over 65 and I had to reduce the dose after a few weeks because I felt so hyper. She wanted me to reduce to 50 immediately which made me feel ill so I now take 50mcg one day and 75 the next during the week but not at weekends. It's a case of finding the right dose for you. Best wishes, Jax

  • Hi

    A lot of people on the forum have said they feel worse when first starting treatment then as the dose is increased they start to feel better. Your TSH is very high and T4 low, you are on a small dose at present but it needs to be increased gradually so you may need to increase after your blood test. As Hennerton says ask G.P. to do the tests he advised, the levels need to be in the top part of the range to make your thyroid meds work properly.

    Always ask your G.P. for results of all tests with ranges and post on here so someone can advise you.

    When first diagnosed I was exhausted and felt really down in the dumps. I wake during the night with numb arm and really painful hip and leg. Hopefully as your dose is increased you should feel better.

    Best wishes browny

  • There is published research, which has obviously passed your GP by, that says if the patient is under 60 and shows no signs of ischaemic heart disease, it is self-defeating to start on anything but a full replacement dose. Your body may recognise the artificial hormone and your own production, whatever there is left of it, will slack off, leaving you worse off than before until the dose is raised.

    I started on 75mcg, having asked my GP for 100, and felt improvements from the very first dose.

    As a rough guide, your full replacement dose should be about 1.6mcg per kilo of body weight.

  • I was diagnosed oct and I'm the same I feel worse light headed sleeping all the time and a funny head back to docs 2day 4 3rd blood test to see if it needs increasing but I'm really fed up so your not alone

  • Keep golng. I started on 25. After 6 weeks i was on 75mcgs. All joint and muscle pain was gone.

You may also like...